Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Heights and the specialization map for families of elliptic curves over $ \mathbb{P}^n$

Author: Wei Pin Wong
Journal: Trans. Amer. Math. Soc. 369 (2017), 3207-3220
MSC (2010): Primary 11G05; Secondary 11G50, 14G40
Published electronically: July 7, 2016
MathSciNet review: 3605969
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ n\geq 2$, let $ K=\overline {\mathbb{Q}}(\mathbb{P}^n)=\overline {\mathbb{Q}}(T_1, \ldots , T_n)$. Let $ E/K$ be the elliptic curve defined by a minimal Weierstrass equation $ y^2=x^3+Ax+B$, with $ A,B \in \overline {\mathbb{Q}}[T_1, \ldots , T_n]$. There's a canonical height $ \hat {h}_{E}$ on $ E(K)$ induced by the divisor $ (O)$, where $ O$ is the zero element of $ E(K)$. On the other hand, for each smooth hypersurface $ \Gamma $ in $ \mathbb{P}^n$ such that the reduction mod $ \Gamma $ of $ E$, $ E_{\Gamma } / \overline {\mathbb{Q}}(\Gamma )$ is an elliptic curve with the zero element $ O_\Gamma $, there is also a canonical height $ \hat {h}_{E_{\Gamma }}$ on $ E_{\Gamma }(\overline {\mathbb{Q}}(\Gamma ))$ that is induced by $ (O_\Gamma )$. We prove that for any $ P \in E(K)$, the equality $ \hat {h}_{E_{\Gamma }}(P_\Gamma )/ \deg \Gamma =\hat {h}_{E}(P)$ holds for almost all hypersurfaces in $ \mathbb{P}^n$. As a consequence, we show that for infinitely many $ t \in \mathbb{P}^n(\overline {\mathbb{Q}})$, the specialization map $ \sigma _t : E(K) \rightarrow E_t(\overline {\mathbb{Q}})$ is injective.

References [Enhancements On Off] (What's this?)

  • [1] William Fulton, Intersection theory, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 2, Springer-Verlag, Berlin, 1998. MR 1644323 (99d:14003)
  • [2] Robin Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, vol. 52, Springer-Verlag, New York-Heidelberg, 1977. MR 0463157 (57 #3116)
  • [3] M. Hindry and J. H. Silverman, The canonical height and integral points on elliptic curves, Invent. Math. 93 (1988), no. 2, 419-450. MR 948108 (89k:11044),
  • [4] Serge Lang, Fundamentals of Diophantine geometry, Springer-Verlag, New York, 1983. MR 715605 (85j:11005)
  • [5] D. W. Masser, Specializations of finitely generated subgroups of abelian varieties, Trans. Amer. Math. Soc. 311 (1989), no. 1, 413-424. MR 974783 (90d:11073),
  • [6] André Néron, Problèmes arithmétiques et géométriques rattachés à la notion de rang d'une courbe algébrique dans un corps, Bull. Soc. Math. France 80 (1952), 101-166 (French). MR 0056951 (15,151a)
  • [7] Jean-Pierre Serre, Lectures on the Mordell-Weil theorem, 3rd ed., Aspects of Mathematics, Friedr. Vieweg & Sohn, Braunschweig, 1997. Translated from the French and edited by Martin Brown from notes by Michel Waldschmidt; With a foreword by Brown and Serre. MR 1757192 (2000m:11049)
  • [8] Joseph H. Silverman, Heights and the specialization map for families of abelian varieties, J. Reine Angew. Math. 342 (1983), 197-211. MR 703488 (84k:14033),
  • [9] Joseph H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1986. MR 817210 (87g:11070)
  • [10] Joseph H. Silverman, Computing heights on elliptic curves, Math. Comp. 51 (1988), no. 183, 339-358. MR 942161 (89d:11049),
  • [11] Joseph H. Silverman, Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 151, Springer-Verlag, New York, 1994. MR 1312368 (96b:11074)
  • [12] J. Tate, Variation of the canonical height of a point depending on a parameter, Amer. J. Math. 105 (1983), no. 1, 287-294. MR 692114 (84k:14034),
  • [13] Wei Pin Wong, On the average value of the canonical height in higher dimensional families of elliptic curves, Acta Arith. 166 (2014), no. 2, 101-128. MR 3277046,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11G05, 11G50, 14G40

Retrieve articles in all journals with MSC (2010): 11G05, 11G50, 14G40

Additional Information

Wei Pin Wong
Affiliation: Department of Mathematics, Brown University, Box 1917, Providence, Rhode Island 02912
Address at time of publication: Engineering Systems and Design, Singapore University of Technology and Design, 8 Somapah Road, 487372 Singapore

Keywords: Height function, family of elliptic curves, function field, higher dimensional, projective space, variety, hypersurface, specialization map
Received by editor(s): September 25, 2014
Received by editor(s) in revised form: April 28, 2015
Published electronically: July 7, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society